A case of aldosterone producing adenoma associated with high PRA after long-term angiotensin converting enzyme inhibitor treatment

A. Kasuga, I. Takei, S. Tasaka, H. Shibata, H. Maruyama, T. Saruta, K. Kataoka

Research output: Contribution to journalArticle

Abstract

A 62-year-old patient with non-insulin dependent diabetes (NIDDM) was admitted to our hospital for blood pressure control. He had been treated with angiotensin converting enzyme inhibitor (ACEI) for 7 years and showed marked hypokalemia with increased urinary potassium excretion. Hormonal examination revealed a normal plasma aldosterone concentration and increased plasma renin activity (PRA, 13.4 ng/ml/h), so potassium losing nephropathy was suspected. After discontinuation of the ACEI, PRA decreased to normal. An adrenal adenoma was found on abdominal magnetic resonance imaging (MRI) and adrenalectomy was performed to confirm aldosterone producing adenoma (APA). Although ACEIs are said not to alter PRA in APA, this drug was primarily responsible for the increased PRA in this case. This is a rare case of APA, which showed markedly increased PRA during ACEI treatment.

Original languageEnglish
Pages (from-to)47-52
Number of pages6
JournalEndocrine Journal
Volume40
Issue number1
Publication statusPublished - 1993

Fingerprint

Aldosterone
Angiotensin-Converting Enzyme Inhibitors
Adenoma
Potassium
Hypokalemia
Adrenalectomy
Therapeutics
Renin
Type 2 Diabetes Mellitus
Magnetic Resonance Imaging
Blood Pressure
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Endocrinology

Cite this

Kasuga, A., Takei, I., Tasaka, S., Shibata, H., Maruyama, H., Saruta, T., & Kataoka, K. (1993). A case of aldosterone producing adenoma associated with high PRA after long-term angiotensin converting enzyme inhibitor treatment. Endocrine Journal, 40(1), 47-52.

A case of aldosterone producing adenoma associated with high PRA after long-term angiotensin converting enzyme inhibitor treatment. / Kasuga, A.; Takei, I.; Tasaka, S.; Shibata, H.; Maruyama, H.; Saruta, T.; Kataoka, K.

In: Endocrine Journal, Vol. 40, No. 1, 1993, p. 47-52.

Research output: Contribution to journalArticle

Kasuga, A, Takei, I, Tasaka, S, Shibata, H, Maruyama, H, Saruta, T & Kataoka, K 1993, 'A case of aldosterone producing adenoma associated with high PRA after long-term angiotensin converting enzyme inhibitor treatment', Endocrine Journal, vol. 40, no. 1, pp. 47-52.
Kasuga, A. ; Takei, I. ; Tasaka, S. ; Shibata, H. ; Maruyama, H. ; Saruta, T. ; Kataoka, K. / A case of aldosterone producing adenoma associated with high PRA after long-term angiotensin converting enzyme inhibitor treatment. In: Endocrine Journal. 1993 ; Vol. 40, No. 1. pp. 47-52.
@article{cb6757fbc4a442d4816d1bcc75900b48,
title = "A case of aldosterone producing adenoma associated with high PRA after long-term angiotensin converting enzyme inhibitor treatment",
abstract = "A 62-year-old patient with non-insulin dependent diabetes (NIDDM) was admitted to our hospital for blood pressure control. He had been treated with angiotensin converting enzyme inhibitor (ACEI) for 7 years and showed marked hypokalemia with increased urinary potassium excretion. Hormonal examination revealed a normal plasma aldosterone concentration and increased plasma renin activity (PRA, 13.4 ng/ml/h), so potassium losing nephropathy was suspected. After discontinuation of the ACEI, PRA decreased to normal. An adrenal adenoma was found on abdominal magnetic resonance imaging (MRI) and adrenalectomy was performed to confirm aldosterone producing adenoma (APA). Although ACEIs are said not to alter PRA in APA, this drug was primarily responsible for the increased PRA in this case. This is a rare case of APA, which showed markedly increased PRA during ACEI treatment.",
author = "A. Kasuga and I. Takei and S. Tasaka and H. Shibata and H. Maruyama and T. Saruta and K. Kataoka",
year = "1993",
language = "English",
volume = "40",
pages = "47--52",
journal = "Endocrine Journal",
issn = "0918-8959",
publisher = "Japan Endocrine Society",
number = "1",

}

TY - JOUR

T1 - A case of aldosterone producing adenoma associated with high PRA after long-term angiotensin converting enzyme inhibitor treatment

AU - Kasuga, A.

AU - Takei, I.

AU - Tasaka, S.

AU - Shibata, H.

AU - Maruyama, H.

AU - Saruta, T.

AU - Kataoka, K.

PY - 1993

Y1 - 1993

N2 - A 62-year-old patient with non-insulin dependent diabetes (NIDDM) was admitted to our hospital for blood pressure control. He had been treated with angiotensin converting enzyme inhibitor (ACEI) for 7 years and showed marked hypokalemia with increased urinary potassium excretion. Hormonal examination revealed a normal plasma aldosterone concentration and increased plasma renin activity (PRA, 13.4 ng/ml/h), so potassium losing nephropathy was suspected. After discontinuation of the ACEI, PRA decreased to normal. An adrenal adenoma was found on abdominal magnetic resonance imaging (MRI) and adrenalectomy was performed to confirm aldosterone producing adenoma (APA). Although ACEIs are said not to alter PRA in APA, this drug was primarily responsible for the increased PRA in this case. This is a rare case of APA, which showed markedly increased PRA during ACEI treatment.

AB - A 62-year-old patient with non-insulin dependent diabetes (NIDDM) was admitted to our hospital for blood pressure control. He had been treated with angiotensin converting enzyme inhibitor (ACEI) for 7 years and showed marked hypokalemia with increased urinary potassium excretion. Hormonal examination revealed a normal plasma aldosterone concentration and increased plasma renin activity (PRA, 13.4 ng/ml/h), so potassium losing nephropathy was suspected. After discontinuation of the ACEI, PRA decreased to normal. An adrenal adenoma was found on abdominal magnetic resonance imaging (MRI) and adrenalectomy was performed to confirm aldosterone producing adenoma (APA). Although ACEIs are said not to alter PRA in APA, this drug was primarily responsible for the increased PRA in this case. This is a rare case of APA, which showed markedly increased PRA during ACEI treatment.

UR - http://www.scopus.com/inward/record.url?scp=0027293470&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0027293470&partnerID=8YFLogxK

M3 - Article

VL - 40

SP - 47

EP - 52

JO - Endocrine Journal

JF - Endocrine Journal

SN - 0918-8959

IS - 1

ER -